Posted on: 22 March 2021Share
Tinnitus refers to sounds that you hear inside your ears, such as ringing, buzzing, tapping, whooshing, or high-pitched tones. While most people with tinnitus experience only periodic episodes, others suffer from constant tinnitus. In addition to abnormal sounds, tinnitus can also lead to hearing loss. After your audiologist takes a medical history from you and conducts a hearing test, they will determine if you have any hearing deficits. Your examination may also reveal the following causes of your tinnitus.
While most causes of tinnitus are not serious, a certain type of tinnitus known as pulsatile tinnitus may be caused by vascular disorders. Pulsatile tinnitus refers to sounds that you hear inside your ears that coincide with your heartbeat or pulse.
Certain vascular problems can lead to abnormalities of the blood vessels surrounding your ears, and because of this, your blood flow may be abnormal. This can cause "pulse-like" sounds to occur inside your ears. If you have severe coronary artery disease that causes arteriosclerosis, then you may be at risk for developing pulsatile tinnitus.
It is important to note, that while vascular diseases can raise your risk for pulsatile tinnitus, it does not mean that you will develop it. Furthermore, once the underlying cause of your pulsatile tinnitus has been treated, your symptoms may disappear.
For some people with tinnitus, the cause can be attributed to using certain medications. Commonly known as ototoxic drugs, these medications mean that they are toxic to your ears. Examples of ototoxic drugs include aspirin, streptomycin, and furosemide, which is a diuretic, also known as a "water pill." Diuretics are often prescribed to treat high blood pressure and ankle swelling, and although most people who take diuretics tolerate them well, some may experience tinnitus.
In addition to tinnitus, ototoxic drugs can raise your risk for dizziness, ear pain, vertigo, and hearing loss. While some people who stop taking their ototoxic medications may enjoy a complete resolution of their tinnitus symptoms, others may not notice any difference. It is important to note, that while discontinuing your medications may result in an improvement in your tinnitus, you should never stop taking them unless your primary care doctor tells you that it is safe to do so.
If you experience tinnitus, make an appointment with your audiologist as soon as possible for a comprehensive examination and hearing test. When hearing problems are diagnosed and treated early in their progression, permanent hearing deficits are less likely to develop. For more information about hearing tests and what they can find, reach out to a company like Accurate Hearing Technology Inc.